MEDIA RELEASE — June 16, 2017

Canadian Mathematical Society

June 16, 2017

Alan Beardon receives the 2017 G. de B. Robinson Award

Dr. Alan Beardon

OTTAWA – The Canadian Mathematical Society is pleased to announce that Dr. Alan Beardon has been named the recipient of the 2017 G. de B. Robinson Award for his paper on Non-discrete frieze groups published in the Canadian Mathematical Bulletin (Canad. Math. Bull. 59 (2016), 234-243).

This paper deals with groups of real isometries which map the real number line to itself, with a particular focus on studying the conjugacy classes of the groups whose discrete forms correspond to the seven classic frieze groups. The results of this paper (written in an effective way to make itself more accessible to the reader) will be of interest to a wide audience.

For the last fifteen years Beardon has devoted much of his time to the African Institute of Mathematical Sciences (AIMS) in South Africa, and has lectured at AIMS Ghana and AIMS Tanzania. He is the author of eight texts and nearly 200 research papers. Beardon is interested in many areas of pure mathematics, and particularly in applying ideas that cross subject boundaries.

Beardon’s first two teaching positions were at the University of Maryland, 1964-66, working with Professor Joe Lehner, and the University of Kent at Canterbury, 1966-68. He obtained his Ph.D. in 1964 from Imperial College, London, under the supervision of Professor Walter Hayman. Since then, Beardon had been at the University of Cambridge until his retirement in 2007.

About the G. de B. Robinson Award

The G. de B. Robinson Award is named for Gilbert de Beauregard Robinson, the third president of the CMS. Robinson, along with H.S.M. Coxeter, established the Canadian Journal of Mathematics (CJM) and acted as the managing editor for 30 years. The award is given out to recognize outstanding contributions to the CJM or the Canadian Mathematical Bulletin (CMB).

For more information about the award and past recipients, click here.

About the Canadian Mathematical Society (CMS)

Founded in 1945, the Canadian Mathematical Society (CMS) promotes the advancement, discovery, learning and application of mathematics. The CMS promotes mathematics through a rich array of activities including scientific meetings, publications, awards, prizes, grants, camps and competitions.

For more information on CMS, please visit

For more information, please contact:

Patricia Dack
Fundraising and Communications Officer
Canadian Mathematical Society
613-733-2662 ext. 728
Or Prof. Javad Mashreghi (Laval)
Chair, Publications Committee
Canadian Mathematical Society